Format

Send to

Choose Destination
Hand (N Y). 2007 Mar;2(1):5-11. doi: 10.1007/s11552-006-9012-4.

Finger injection with high-dose (1:1,000) epinephrine: Does it cause finger necrosis and should it be treated?

Author information

1
Halifax Infirmary, Dalhousie University QEII Health Sciences Center, 1796 Summer Street, Suite 4444, Halifax, Nova Scotia, Canada, B3H 3A7.

Abstract

OBJECTIVES:

Accidental finger injections with high-dose (1:1,000) epinephrine is a new and increasing phenomenon. The purpose of this study is to document the incidence of finger necrosis and the treatment for this type of injury. The necessity or type of treatment required for this type of injury has not been established.

METHODS:

The literature was reviewed from 1900 to 2005 by hand and by Internet to document all cases of high-dose (1:1,000) finger epinephrine injection. In addition, the authors added five additional cases.

RESULTS:

There are a total of 59 reported cases of finger injections with high-dose epinephrine, of which, 32 cases were untreated. There were no instances of necrosis or skin loss, but neuropraxia lasting as long as 10 weeks and reperfusion pain were carefully documented. Treatment was not uniform for those who received it, but phentolamine was the most commonly used agent.

CONCLUSIONS:

There is not one case of finger necrosis in all of the 59 reported cases of finger injections with 1:1,000 epinephrine in the world literature. The necessity or type of treatment of high-dose epinephrine injection injuries remains conjecture, but phentolamine is the most commonly used agent in the reported cases, and the rationale and evidence for its use are discussed.

Supplemental Content

Full text links

Icon for Atypon Icon for PubMed Central
Loading ...
Support Center